New York, 2014

Damaging Winds in New York, June 13, 2014

June 13, 2014 · NWS BUF · 2 events in 2 counties and zones

A cold front brought thunderstorms as it crossed the region. The thunderstorm winds downed trees on Route 34 in Ira and in Granby Center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front brought thunderstorms as it crossed the region. The thunderstorm winds downed trees on Route 34 in Ira and in Granby Center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 13, 2:21 PM EST, 59 minutes earlier.

Area forecast discussion, Jun 13, 2:21 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
321 PM EDT FRI JUN 13 2014

.SYNOPSIS...
A COLD FRONT SWEEPING ACROSS STATE WILL BRING AN END TO SHOWERS AND
THUNDERSTORMS FROM WEST TO EAST BY EARLY TONIGHT. HIGH PRESSURE
BUILDING INTO THE GREAT LAKES REGION BEHIND THE FRONT WILL BRING
FAIR WEATHER TO WESTERN AND CENTRAL NEW YORK THIS WEEKEND.

&&

.NEAR TERM /THROUGH SATURDAY/...
REGIONAL RADARS SHOWING BAND OF CONVECTION BEING FORCED ALONG
PRE-FRONTAL TROUGH CROSSING THE GENESEE VALLEY/WESTERN FINGER LAKES.
THIS ACTIVITY WILL NEED TO BE MONITORED FOR HEAVY RAINFALL POTENTIAL
AS IT MOVES ACROSS THE REGION THE REST OF THE AFTERNOON. ALTHOUGH
THE PROGRESSIVE NATURE OF THE CELLS SHOULD LIMIT FLOODING THREAT.

ANOTHER AREA OF NARROW CONVECTION DEVELOPING UPSTREAM ALONG THE
MAIN SURFACE COLD FRONT WILL IMPACT THE AREA THROUGH MID
EVENING...BUT THIS ACTIVITY LOOKS TO BE MUCH WEAKER AND WILL
LIKELY PASS THROUGH AS A BAND OF LIGHTER SHOWERS.

BEHIND THE FRONT...COOLER AND LESS HUMID AIR WILL SWEEP INTO THE
REGION AS HIGH PRESSURE BUILDS DOWN INTO THE GREAT LAKES. CLEARING
SKIES AND LIGHT WINDS MAY YIELD SOME PATCHY SOUTHERN TIER VALLEY
FOG BY MORNING. OVERNIGHT LOWS MAINLY IN THE MID 40S TO LOWER 50S.

SATURDAY...THE UPPER TROUGH AXIS WILL WORK ACROSS WESTERN AND NORTH
CENTRAL NEW YORK. ASSOCIATED UPPER COLD POOL WILL ALSO SLIDE IN
OVERHEAD...DROPPING 850 MB TEMPERATURES TO A COOL 4 TO 6 C. THIS
SHOULD TRANSLATE TO HIGH TEMPERATURES ONLY IN THE UPPER 60S TO
LOWER 70S. MOISTURE WRAPPING AROUND LOW PRESSURE PUSHING THROUGH
ONTARIO WILL WORK ACROSS THE REGION DURING THE DAY. THIS
MOISTURE...COMBINED WITH STEEPENING LAPSE RATES PROVIDE BY DIURNAL
HEATING AT THE SURFACE AND THE COLD POOL ALOFT...WILL GENERATE
PLENTY OF DIURNALLY DRIVEN CLOUDS BY THE AFTERNOON...ESPECIALLY
ACROSS THE NORTH COUNTRY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
DRY WEATHER IS EXPECTED UNDER HIGH PRESSURE SATURDAY NIGHT
THROUGH SUNDAY NIGHT WITH MINIMAL MOISTURE...LEADING TO CLEAR SKIES
AND SOME VALLEY FOG AROUND DAYBREAK HOURS.  THE QUIET WEEKEND
WEATHER WILL BE COURTESY OF YET ANOTHER UPPER LEVEL RIDGE MOVING
SLOWLY EASTWARD...PASSING JUST EAST OF NY BY MONDAY MORNING.

ON MONDAY A WEAK DISTURBANCE MOVES INTO WESTERN AND CENTRAL NEW YORK
ON THE BACKSIDE OF THE UPPER LEVEL RIDGE.  A WEAK SURFACE TROUGH
ACCOMPANIES THIS FEATURE...AND WITH SOUTHERLY FLOW BRINGING A RETURN
OF WARM AND MOIST AIR TO THE REGION...THERE WILL ONCE AGAIN BE A
THREAT FOR SHOWERS AND THUNDERSTORMS...MOST LIKELY OVER THE SOUTHERN
TIER.  THIS IS SUPPORTED BY A WEAK PLUME OF PRECIPITABLE WATER
STREAMING NORTHWARD FROM THE GULF AND ACROSS THE REGION PER NAEFS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THIS AIRMASS REMAINS IN PLACE ROUGHLY THROUGH AT LEAST THE MIDDLE OF
THE WEEK.  UNCERTAINTY IN THE FORECAST INCREASES AFTER WEDNESDAY AS
ENSEMBLE DATA SHOWS A SUBTLE HINT OF AN AMPLIFIED PATTERN
UPSTREAM...POSSIBLY AN ANOMALOUS RIDGE OVER CENTRAL CANADA WITH WEAK
NORTHWEST FLOW OVER THE NORTHEAST US AND AMPLE OVER THE EASTERN US
WITH PRECIPITABLE WATER STUCK OVER ONE INCH.   WILL USE WPC DATA FOR
THE EXTENDED WITH GENERALLY A CHANCE OF SHOWERS AND THUNDERSTORMS
EACH DAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A BAND OF FRONTAL CONVECTION WILL PASS ACROSS THE WESTERN TAF SITES
THROUGH 20Z...REACHING THE EASTERN SITES BY MID TO LATE AFTERNOON.
LOCALIZED IFR CONDITIONS ARE POSSIBLE WITHIN THE HEAVIER CELLS.

THE COLD FRONT WILL BE THROUGH THE ENTIRE AREA BY MID EVENING WITH
CLEARING SKIES TAKING PLACE IN ITS WAKE

SOME PATCHY FOG MAY DEVELOP AT THE KJHW TERMINAL TOWARD SATURDAY
MORNING. LOCAL IFR/LIFR CONDITIONS ARE POSSIBLE...BUT CONFIDENCE
IS LOW AT THIS TIME...WITH A HIGHER LIKELIHOOD OCCURRING WITHIN
THE VALLEY AREAS.

OUTLOOK...
SATURDAY THROUGH SUNDAY...VFR.
MONDAY AND TUESDAY...MAINLY VFR WITH SCATTERED SHOWERS AND
THUNDERSTORMS AND ASSOCIATED BRIEF MVFR/IFR.

&&

.MARINE...
WEST/NORTHWESTERLY WINDS BEHIND THE PASSAGE OF A COLD FRONT WILL
OCCASIONALLY REACH 20 KNOTS OVER THE LAKES THROUGH TONIGHT. A PERIOD
OF SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE DURING THIS TIME.
HIGH PRESSURE WILL BUILD ACROSS THE LOWER LAKES THIS WEEKEND WITH
FINE BOATING CONDITIONS ON THE LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LEZ040-
         041.
         SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR
         LOZ043-044.
         SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LOZ042.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...ZAFF
LONG TERM...ZAFF
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Jun 13, 3:55 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
455 AM EDT FRI JUN 13 2014

NYZ001>003-010>013-019>021-085-140900-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
455 AM EDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>008-014-140900-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-ONTARIO-
455 AM EDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION TODAY.
AREAS EAST AND SOUTHEAST OF LAKE ONTARIO WILL START OFF IN A WARM
AND HUMID AIR MASS. THIS HAS THE POTENTIAL TO PRODUCE THUNDERSTORMS
WILL LOCALLY HEAVY DOWNPOURS...AND POSSIBLY FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
455 AM EDT FRI JUN 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

APFFEL

In the hours before

Special weather statement, Jun 13, 2:25 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
325 PM EDT FRI JUN 13 2014

NYZ003-004-013-014-132045-
LIVINGSTON NY-MONROE NY-ONTARIO NY-WAYNE NY-
325 PM EDT FRI JUN 13 2014

...LINE OF THUNDERSTORMS WITH HEAVY RAINFALL MOVING INTO THE AREA...

* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES
  EAST OF SODUS TO NAPLES...AND MOVING NORTHEAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN WITH OVER
AN INCH IN A SHORT PERIOD OF TIME IN SOME AREAS. THIS COULD CAUSE
LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4250 7781 4327 7744 4330 7716 4328 7700
      4334 7674 4301 7677 4301 7696 4276 7697
      4276 7731 4267 7736 4261 7736 4257 7753
      4257 7765 4254 7766

HITCHCOCK
Special weather statement, Jun 13, 2:48 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
348 PM EDT FRI JUN 13 2014

NYZ004>006-132045-
CAYUGA NY-OSWEGO NY-WAYNE NY-
348 PM EDT FRI JUN 13 2014

...STRONG THUNDERSTORM MOVING INTO NORTHERN CAYUGA AND WESTERN
OSWEGO COUNTIES...

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN...SMALL
  HAIL...AND WIND GUSTS UP TO 40 MPH. THIS STORM WAS LOCATED 11
  MILES WEST OF CATO...AND MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. THIS
STORM MAY ALSO PRODUCE HAIL UP TO A HALF INCH IN DIAMETER AND WIND
GUSTS UP TO 40 MPH AS IT MOVES FROM STERLING AND MARTVILLE TOWARDS
HANNIBAL.

LAT...LON 4326 7620 4320 7621 4321 7625 4320 7629
      4323 7630 4322 7647 4311 7647 4310 7649
      4304 7648 4302 7679 4334 7675 4345 7640
      4328 7618

HITCHCOCK

The radar

The Ft Drum radar (KTYX), 94 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cayuga

When
June 13, 3:20 PM EST
Where
Cayuga County, 0.85 mi SW of Ira
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
43.220, -76.580

Thunderstorm winds downed trees in Ira.

Thunderstorm Wind, Oswego

When
June 13, 3:40 PM EST
Where
Oswego County, 0.69 mi N of Granby Center
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
43.330, -76.470

Thunderstorm winds downed trees in Granby Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528520, 528521.